Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2012, 2:14 PM EDT for Scott County, Wise County, City of Norton, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2012, 2:14 PM EDT (18:14 UTC)
- Expired
- Apr 4, 2012, 3:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
674
WUUS54 KMRX 041814
SVRMRX
VAC169-195-720-041915-
/O.NEW.KMRX.SV.W.0094.120404T1814Z-120404T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT WED APR 4 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BIG STONE GAP...OR 7 MILES WEST OF NORTON...AND MOVING EAST AT 12
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE...PARDEE...POUND...COEBURN...DUNGANNON AND ST. PAUL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3713 8254 3702 8246 3696 8236 3697 8233
3690 8230 3688 8243 3683 8241 3681 8277
3680 8277 3689 8288 3692 8286 3698 8287
3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 1813Z 260DEG 10KT 3691 8274
$$
TG2 follow-up statements
473
WWUS54 KMRX 041839
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 4 2012
VAC169-195-720-041915-
/O.CON.KMRX.SV.W.0094.000000T0000Z-120404T1915Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
239 PM EDT WED APR 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR THE CITY OF NORTON...WISE AND NORTHERN SCOTT COUNTIES...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 50 MPH. THIS STORM WAS
LOCATED NEAR APPALACHIA...OR 8 MILES WEST OF NORTON...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
NORTON...WISE...BIG STONE GAP...POUND...DUNGANNON AND COEBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3713 8254 3702 8246 3696 8236 3697 8233
3690 8230 3688 8243 3683 8241 3681 8277
3680 8277 3689 8288 3692 8286 3698 8287
3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 1838Z 295DEG 12KT 3693 8276
$$
TG330
WWUS54 KMRX 041913
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT WED APR 4 2012
VAC169-195-720-041922-
/O.EXP.KMRX.SV.W.0094.000000T0000Z-120404T1915Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-
313 PM EDT WED APR 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF NORTON...WISE AND
NORTHERN SCOTT COUNTIES WILL EXPIRE AT 315 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3713 8254 3702 8246 3696 8236 3697 8233
3690 8230 3688 8243 3683 8241 3681 8277
3680 8277 3689 8288 3692 8286 3698 8287
3704 8275 3712 8273 3714 8271 3720 8255
TIME...MOT...LOC 1912Z 295DEG 12KT 3689 8270
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:48 PM EDT, 26 minutes earlier.
Area forecast discussion, Apr 4, 1:48 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 148 PM EDT WED APR 4 2012 .AVIATION...COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE AREA TODAY AND TONIGHT. IT SHOULD TRIGGER SCATTERED AFTERNOON CONVECTION AROUND THE TAF SITES...IT SHOULD BE VFR. MVFR CIGS AND VSBYS BY TONIGHT WITH SHOWERS AT TYS AND TRI. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 4, 5:05 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT WED APR 4 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 505 AM EDT WED APR 4 2012 /405 AM CDT WED APR 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY AHEAD OF A FRONTAL BOUNDARY ACROSS THE AREA LATER TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST VIRGINIA THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A LOW PRESSURE SYSTEM MOVES THROUGH SOUTHEAST TENNESSEE THURSDAY AND THROUGH THE SOUTHERN APPALACHIANS THURSDAY NIGHT. WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO FRIDAY MORNING. LARGE HAIL AND LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STORMS. SMALL HAIL IS ALSO POSSIBLE. PATCHY FROST IS POSSIBLE MONDAY AND TUESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND THURSDAY AFTERNOON AND EVENING. TD
In the hours before
Local storm report, Apr 4, 12:10 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1210 PM EDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 5 WNW ATHENS 35.48N 84.68W
04/03/2012 MCMINN TN EMERGENCY MNGR
STRUCTURAL DAMAGE TO A HOME.
&&Local storm report, Apr 4, 12:13 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 PM EDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL RUTLEDGE 36.27N 83.52W
04/03/2012 E1.25 INCH GRAINGER TN PUBLIC
0416 PM HAIL 1 N GREENBACK 35.67N 84.18W
04/03/2012 E1.00 INCH LOUDON TN PUBLIC
0435 PM HAIL LA FOLLETTE 36.37N 84.13W
04/03/2012 E0.25 INCH CAMPBELL TN LAW ENFORCEMENT
0444 PM HAIL 4 WNW HAPPY VALLEY 35.63N 84.02W
04/03/2012 E1.00 INCH BLOUNT TN PUBLIC
0458 PM TSTM WND DMG 5 E DANDRIDGE 36.02N 83.33W
04/03/2012 JEFFERSON TN LAW ENFORCEMENT
ONE TREE DOWN ON SWANNSYLVANIA RD.
0550 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
04/03/2012 GREENE TN LAW ENFORCEMENT
ONE TREE DOWN ON WEST MAIN ST.
0700 PM FLASH FLOOD JONESVILLE 36.69N 83.12W
04/03/2012 LEE VA 911 CALL CENTER
CUNNINGHAM STREET CLOSED DUE TO HIGH WATER.
0820 PM HAIL 6 NW ATHENS 35.51N 84.68W
04/03/2012 E1.00 INCH MCMINN TN 911 CALL CENTER
0825 PM TSTM WND DMG 5 WNW ATHENS 35.48N 84.68W
04/03/2012 MCMINN TN EMERGENCY MNGR
STRUCTURAL DAMAGE TO A HOME.
0852 PM HAIL 5 NW ATHENS 35.50N 84.66W
04/03/2012 E1.00 INCH MCMINN TN 911 CALL CENTER
&&Local storm report, Apr 4, 2:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 NNW APPALACHIA 36.92N 82.79W
04/04/2012 E1.00 INCH WISE VA TRAINED SPOTTER
&&Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.